Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 40, NWS Topeka, KS

April 22, 2011Lyon County, Osage County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 22, 2011, 3:36 AM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2011, 3:36 AM CDT (08:36 UTC)
Expired
Apr 22, 2011, 4:00 AM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 3:40 AM CDTHAIL 0.75Allen, KS
Apr 22, 3:59 AM CDTHAIL 1Burlingame, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 2:48 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS53 KTOP 220836
SVRTOP
KSC111-139-197-220900-
/O.NEW.KTOP.SV.W.0040.110422T0836Z-110422T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
336 AM CDT FRI APR 22 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES SOUTH OF ADMIRE...OR 14 MILES NORTH OF
  EMPORIA...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARVEYVILLE...
  BURLINGAME...
  SCRANTON...
  CARBONDALE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 141 AND 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3853 9603 3867 9628 3887 9601 3884 9550
TIME...MOT...LOC 0836Z 232DEG 52KT 3863 9605
WIND...HAIL <50MPH 1.00IN

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:01 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 22, 2:01 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
201 AM CDT FRI APR 22 2011

.DISCUSSION...

TODAY THROUGH SATURDAY MORNING...
ELEVATED THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO CONTINUE
THROUGH AT LEAST THE FIRST PART OF THIS MORNING WITH A GRADUAL
SHIFT TOWARD THE EAST AND NORTH AS THE LOW LEVEL JET STREAM VEERS
AND THE SURFACE WARM FRONT LIFTS NORTH. THE WARM SECTOR OF THIS
SYSTEM WILL LIFT NORTH INTO THE FORECAST AREA BUT WILL SHIFT BACK
SOUTHEAST AS THE MID LEVEL ENERGY SWINGS THROUGH AND PUSHES THE
SURFACE FRONT SOUTHEAST. SURFACE BASED THUNDERSTORM DEVELOPMENT IS
FORECAST TO REMAIN CAPPED OFF UNTIL AFTER THE FRONT MOVES OUT OF
THE FORECAST AREA. HAVE KEPT VERY LOW END POPS IN THE EXTREME
SOUTHEAST DURING THE AFTERNOON FOR THE OUTSIDE CHANCE THAT A STORM
FIRES EARLY...BUT WOULD EXPECT A DRY FORECAST FROM THIS AFTERNOON
ON. THE FRONT WILL SLIDE WELL SOUTH OF THE AREA OVERNIGHT...FAR
ENOUGH SOUTH TO KEEP THE ENTIRE FORECAST AREA DRY THROUGH NOON ON
SATURDAY. POTENTIAL FOR CLEARING SKIES AND LIGHT WINDS WILL ALLOW
OVERNIGHT LOW TEMPS TO DROP QUITE LOW BUT AT THIS TIME IT APPEARS
TO STAY WARM ENOUGH TO AVOID FROST. WILL HAVE TO MONITOR THIS
POSSIBILITY CLOSELY THOUGH SHOULD CLEAR SKIES BECOME MORE LIKELY.

SATURDAY AFTERNOON AND SATURDAY NIGHT...
A DEEP TROUGH WILL BEGIN TO MOVE OUT OVER THE ROCKIES BY THIS
TIME...WITH WEAK PIECES OF ENERGY CROSSING THE PLAINS IN ADVANCE
OF THE MAIN STORM SYSTEM. AS THIS OCCURS...THE SURFACE FRONT OVER
NORTHERN OKLAHOMA WILL SEE SEVERAL UNDULATIONS NORTH AND SOUTH
WITH ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE
FRONT IN ADVANCE OF THE WEAK WAVES OF ENERGY. THIS TIME PERIOD MAY
SEE A BATCH OR TWO OF PRECIPITATION CLIP SOUTHERN PORTIONS OF THE
FORECAST AREA. MEANWHILE...A BAND OF MID LEVEL FRONTOGENETIC
FORCING IS FORECAST TO DEVELOP NEAR THE NEBRASKA KANSAS BORDER AND
MAY BE SUFFICIENT TO PRODUCE A FEW SHOWERS IN THE NORTHERN
FORECAST AREA. THIS HAS BEEN A PERSISTENT FEATURE IN RECENT MODEL
RUNS WITH INCREASING CONFIDENCE IN THE REALITY OF IT...BUT ANY
PRECIP THAT IS ABLE TO FORM WILL STILL HAVE TO FALL THROUGH DRY
LOW LEVELS. MAY SEE A BIT OF SUN ON SATURDAY WITH TEMPS WARMING
INTO THE LOWER 60S...AND LOWS SATURDAY NIGHT WILL BE A BIT WARMER
AS CLOUDS THICKEN AND PREVENT MOST RADIATIONAL COOLING.

SUNDAY THROUGH MONDAY NIGHT...
THE MAIN TROUGH WILL CONTINUE TO MOVE EAST DURING THIS PERIOD WITH
A CONTINUOUS FEED OF GULF MOISTURE UP AND OVER THE SURFACE FRONTAL
BOUNDARY. THE FRONT WILL ALSO SEE A GRADUAL SHIFT INTO SOUTHERN
KANSAS AS THE TROUGH APPROACHES. THIS WILL ALL LEAD TO MULTIPLE
ROUNDS OF RAIN AND THUNDERSTORMS WITH SOME POTENTIAL FOR HEAVY
RAIN GIVEN INCREASING PRECIPITABLE WATER VALUES AND POTENTIAL FOR
TRAINING THUNDERSTORMS AT TIMES. EAST CENTRAL KANSAS WILL SEE THE
GREATEST POTENTIAL FOR HEAVY RAINFALL...AND COULD CONCEIVABLY SEE
SOME FLOODING ISSUES...PARTICULARLY IN THE MARAIS DE CYGNES AND
NEOSHO RIVER BASINS. CLOUDS WILL DOMINATE THE FORECAST PERIOD WITH
LITTLE IN THE WAY OF DIURNAL TEMPERATURE SWINGS. MAY SEE THE WARM
SECTOR NOSE INTO EAST CENTRAL KANSAS ON MONDAY AS THE MAIN UPPER
LEVEL TROUGH FINALLY CROSSES THE PLAINS AND A SURFACE LOW LIFTS
THE FRONT NORTH. COULD SEE A BIT MORE IN TERMS OF SEVERE WEATHER
POTENTIAL ON MONDAY AFTERNOON AS WELL GIVEN THE HEIGHT FALLS...
INCREASED DIRECTIONAL SHEAR...AND COOLING TEMPERATURE PROFILE
ALOFT BUT THE WIDESPREAD NATURE OF THE PRECIP MAY PRECLUDE A
BETTER SEVERE THREAT.

TUESDAY THROUGH THURSDAY...
THE MAIN STORM SYSTEM IN THE LOW LEVELS WILL LIFT NORTHEAST OF THE
AREA ON TUESDAY BUT THE MAIN UPPER LEVEL TROUGH AXIS WILL REMAIN
NEAR OR JUST WEST OF THE FORECAST AREA THROUGH TUESDAY NIGHT.
THUS...MAY SEE SOME LIGHT PRECIP THROUGH THIS TIME...BUT
CONFIDENCE IS NOT PARTICULARLY HIGH. OTHERWISE...EXPECT MAINLY DRY
CONDITIONS WITH TEMPS ON THE COOL SIDE...PARTICULARLY THURSDAY
MORNING AS THE AREA MAY SEE SOME CLEARING AND SURFACE HIGH
PRESSURE. WEAK UPPER LEVEL RIDGING RETURNS TO THE AREA BY LATE
THURSDAY WITH A BIT OF A WARMING TREND IN STORE.

BARJENBRUCH

&&

.AVIATION...

NOSE OF MOISTURE CONTINUES TO SURGE NORTHWARD AT ABOUT 925 MB.
THIS HAS RESULTED IN A BAND OF LOWER VSBYS IN FOG AND DRIZZLE ON
THE LEADING EDGE OF THIS MOISTURE ADVECTION IN THE KFOE/KTOP
TERMINALS. MODELS HOWEVER DECREASE THIS BY 09Z ABOUT THE TIME THAT
ELEVATED CONVECTION IS EXPECTED TO ARRIVE FROM THE SOUTHWEST
ACROSS THE TAF SITES. WILL KEEP IFR CIGS GOING WITH THE GREATEST
VSBYS RESTRICTIONS AT KFOE/KTOP. WILL THEN KEEP IFR CIGS WITH MVFR
VSBYS IN CONVECTION UNTIL AROUND 12-13Z TIMEFRAME WHEN CONVECTION
IS EXPECTED TO HAVE MOVED MAINLY EAST OF THE TERMINALS WITH
LINGERING SHOWERS VCNTY UNTIL 17Z WITH GRADUALLY IMPROVING CIGS TO
MVFR. WILL THEN THEN SCATTER TO VFR BEFORE 23Z AS WEST/NORTHWEST
WINDS DECREASE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 22, 2:25 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
225 AM CDT FRI APR 22 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-230730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
225 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL MOVE ACROSS CENTRAL
AND EASTERN KANSAS THROUGH MID MORNING ON FRIDAY. INCREASING
INSTABILITY AND MODEST WIND SHEAR SUGGEST THAT THESE STORMS WILL
BE CAPABLE OF PRODUCING HAIL LARGER THAN THE SIZE OF QUARTERS...
AND PERHAPS UP TO THE SIZE OF GOLFBALLS. WHILE THE SEVERE WEATHER
THREAT WILL EXIST ACROSS THE ENTIRE AREA...THE AREA WITH THE
GREATEST RISK OF SEVERE STORMS WILL BE GENERALLY NEAR AND SOUTH OF
INTERSTATE 70. THUNDERSTORMS SHOULD MOVE OUT OF THE AREA BY NOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERAL PERIODS OF RAIN AND THUNDERSTORMS WILL BE POSSIBLE
SATURDAY NIGHT THROUGH TUESDAY. HEAVY RAINFALL AND LOCALIZED
FLOODING IS POSSIBLE DURING THIS TIME FRAME...PARTICULARLY ACROSS
EAST CENTRAL KANSAS IN THE NEOSHO AND MARAIS DE CYGNES RIVER
BASINS. A FEW STRONG STORMS WILL BE POSSIBLE...WITH THE BEST
CHANCE FOR SEVERE WEATHER DURING THE DAY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID MORNING TODAY.

In the hours before

Special weather statement, Apr 22, 2:35 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT FRI APR 22 2011

KSZ034-220815-
OTTAWA-
235 AM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...

THROUGH 315 AM CDT...A THUNDERSTORM CAPABLE OF PRODUCING PING PONG
SIZE HAIL IN ELLSWORTH AND SALINE COUNTIES WILL MOVE NORTHEAST AT
50 MPH INTO PORTIONS OF OTTAWA COUNTY. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE TESCOTT...CULVER...MINNEAPOLIS...BENNINGTON...NILES
AND WELLS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3903 9793 3931 9760 3931 9737 3895 9736
      3895 9792 3896 9793
TIME...MOT...LOC 0732Z 230DEG 43KT 3877 9799
Special weather statement, Apr 22, 2:56 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 AM CDT FRI APR 22 2011

KSZ021-022-035>038-220845-
CLAY-DICKINSON-GEARY-MORRIS-RILEY-WABAUNSEE-
256 AM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
RILEY...GEARY...SOUTHWESTERN WABAUNSEE...DICKINSON AND MORRIS
COUNTIES...

THROUGH 345 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN CLAY...
SOUTHWESTERN RILEY...GEARY...SOUTHWESTERN WABAUNSEE...DICKINSON AND
MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO
40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ABILENE...
WOODBINE...ENTERPRISE...LATIMER...WILSEY...TALMAGE...MOONLIGHT...WHIT
E CITY...CHAPMAN...PARKERVILLE...COUNCIL GROVE...DWIGHT...JUNCTION
CITY...GRANDVIEW PLAZA...ALTA VISTA...WAKEFIELD...MILFORD LAKE...FORT
RILEY AIRFIELD...MILFORD...OGDEN AND VOLLAND. MOTORISTS ALONG INTERSTATE
70 BETWEEN MILE MARKERS 267 AND 311 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORMS MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3928 9702 3887 9623 3851 9660 3851 9692
      3859 9693 3859 9724 3867 9737 3891 9737
      3892 9738
TIME...MOT...LOC 0756Z 226DEG 45KT 3885 9734 3853 9681

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:35 AM CDTSpecial Weather StatementTOPOttawa40 min
Apr 22, 2:56 AM CDTSpecial Weather StatementTOPDickinson, Geary, Morris49 min
Apr 22, 3:45 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley, Wabaunsee45 min
Apr 22, 4:00 AM CDTSpecial Weather StatementTOPDickinson, Geary, Riley30 min
Apr 22, 4:00 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee45 min
Apr 22, 4:06 AM CDTSevere Thunderstorm WarningTOPWabaunsee39 min
Apr 22, 4:22 AM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee25 min
Apr 22, 4:28 AM CDTSpecial Weather StatementTOPGeary47 min
Apr 22, 4:44 AM CDTSpecial Weather StatementTOPShawnee46 min
Apr 22, 4:45 AM CDTSevere Thunderstorm WarningTOPJefferson14 min
Apr 22, 5:02 AM CDTSpecial Weather StatementTOPJefferson28 min
Apr 22, 5:19 AM CDTAreal Flood AdvisoryTOPShawnee2 hr
Apr 22, 5:57 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson2 hr
Apr 22, 7:44 AM CDTAreal Flood AdvisoryTOPShawnee61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.